Lightning, Sussex
- When
- May 16, 5:00 PM EST
- Where
- Sussex County, Frankford
- Property damage
- $81,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Lightning struck a chicken house in the town of Frankford and ignited a quick moving fire. Damage was estimated at $81,000.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a chicken house in the town of Frankford and ignited a quick moving fire. Damage was estimated at $81,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 1:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 210 PM EDT SUN MAY 16 2004 .SYNOPSIS... THE COLD FRONT THAT MOVED INTO THE REGION LATE LAST NIGHT AND THIS MORNING, HAS JUST ABOUT STALLED ACROSS THE MIDDLE ATLANTIC REGION THIS AFTERNOON. THIS FRONT WILL WASH OUT THIS EVENING AND TONIGHT AS HIGH PRESSURE BUILDS DOWN ACROSS NEW ENGLAND ON MONDAY. A SOUTH TO SOUTHWEST FLOW OF AIR WILL ONCE AGAIN BECOME ESTABLISHED ACROSS THE REGION MONDAY AFTERNOON THROUGH TUESDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TUESDAY AFTERNOON AND THEN SAG SOUTHEASTWARD TUESDAY NIGHT INTO WEDNESDAY. JUST LIKE THE PREVIOUS COLD FRONT, THIS FRONT LOOKS TO STALL SOMEWHERE NEAR THE REGION FOR THE MIDDLE AND END OF THE WEEK. && .SHORT TERM (TONIGHT THROUGH TUESDAY)... 18Z SURFACE ANALYSIS SHOWS A NEARLY STALLED OUT FRONT DRAPED FROM SOUTHERN DELAWARE AND THEN ACROSS NORTHERN VIRGINIA. DEW POINTS NEAR AND SOUTH OF THE FRONT ARE RUNNING IN THE 62-66F RANGE, WHILE FARTHER TO THE NORTH THE DEW POINTS HAVE DROPPED INTO THE MID 50S. A FAIR AMOUNT OF CU AROUND AS MOISTURE REMAINS IN THE LOWER TO MID LEVELS OF THE ATMOSPHERE. ONLY PRECIPITATION OCCURRING ATTM IS ACROSS FAR SOUTHERN DELAWARE, CLOSER TO THE FRONTAL BOUNDARY. WEAK SHORT WAVE ON THE FRONT THOUGH TRAVELING ACROSS WESTERN VIRGINIA IS SPARKING OFF SOME SHOWERS/THUNDERSTORMS. GIVEN THE PLACEMENT OF THE FRONT, MOST OF OUR CWA WILL BE DRY TONIGHT. ONLY EXCEPTION WILL BE THE EXTREME SOUTHERN/SOUTHEAST ZONES THIS EVENING AS SOME SHOWER OR THUNDERSTORM ACTIVITY COULD MOVE THROUGH. OVERALL THOUGH, FURTHER DRYING TAKES PLACE TONIGHT WITH BEST CHC OF CLEARING TAKING PLACE THE FURTHER NORTH YOU GO. FOR MONDAY, THE 12Z GFS/NGM ARE MORE AGGRESSIVE IN BRINGING MOISTURE BACK NORTHWARD. THE 12Z ETA HOWEVER IS DRIER. IT APPEARS THE ETAS WAA IS NOT AS STRONG, THUS A DRIER SOLUTION. GIVEN THE DIFFERENCES WE ARE GENERALLY CARRYING A LOW CONFIDENCE FORECAST, BUT WENT WITH A GENERAL COMPROMISE BETWEEN THE MODEL SOLUTIONS. WE WILL KEEP DAYTIME MONDAY DRY, THEN BRING IN LOW CHC POPS ACROSS THE BOARD MONDAY NIGHT AS SUBTLE WARM FRONT AND MOISTURE SURGES UP INTO THE REGION. DOES NOT LOOK LIKE A WIDESPREAD PRECIPITATION CHC, THEREFORE WE WILL BASICALLY RUN WITH ABOUT A 30% POP MONDAY NIGHT. MODEL GUIDANCE IS IN BETTER AGREEMENT ON TUESDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST LATE IN THE DAY. DEPENDING ON THE FRONTAL FORCING STRENGTH, ANY CONVECTION MAY TEND TO HOLD OFF UNTIL LATER IN THE DAY. WE WILL NOT GET FANCY AND JUST BROAD BRUSH CHC POPS FOR TUESDAY AND TUESDAY NIGHT AS BOUNDARY SLOWLY SAGS SOUTHEASTWARD. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... IT APPEARS THAT THE COLD FRONT LATE TUESDAY WILL CONTINUE TO SAG SOUTHEASTWARD INTO WEDNESDAY, BUT THEN BEGIN TO STALL OUT ACROSS THE MIDDLE ATLANTIC REGION. OF COURSE THE LOCATIONS IN WHICH THIS TAKES PLACE IS NOT REAL CERTAIN ATTM, THEREFORE WE WILL NEED TO CARRY LOW CHC POPS WEDNESDAY THROUGH FRIDAY. THE FRONT ITSELF MAY ACTUALLY WASH OUT AS IT STALLS, ESPECIALLY DURING FRIDAY WHEN IT APPEARS A SECONDARY FRONT DROPS DOWN INTO THE AREA AND THEN STALLS AGAIN. THURSDAY COULD GET FAIRLY WARM ACROSS CENTRAL AND SOUTHERN ZONES AS BOUNDARY MAY BE STILL TO THE NORTHWEST. WE WILL BUMP UP MAX TEMPS FOR THURSDAY, ESPECIALLY ACROSS CENTRAL AND SOUTHERN ZONES. MAIN CHC OF SHOWERS OR STORMS DURING THE WEDNESDAY TO FRIDAY TIME FRAME SHOULD BE MAINLY CONFINED TO THE AFTERNOON AND EVENING HOURS WHEN DAYTIME HEATING IS MAXIMIZED. HOWEVER, WE WILL NOT GET TIME SPECIFIC AT THIS POINT. THIS SECOND TYPE FRONTAL BOUNDARY LOOKS TO REMAIN DRAPED NEARBY FOR NEXT WEEKEND. DO NOT REALLY WANT TO MENTION CHC POPS IN EVERY EXTENDED PERIOD, THEREFORE WE WILL KEEP SATURDAY DRY (HIDDEN 20% POPS SATURDAY AFTERNOON IN GRIDS). WITH WARMER MAX TEMPS EXPECTED NEXT SUNDAY AND WITH THE BOUNDARY NEARBY, WE TOSSED IN A LOW CHC POP (30) FOR NEXT SUNDAY AFTERNOON. THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR COLLABORATION/COORDINATION THIS AFTERNOON. HAVE A GOOD ONE && .MARINE... THE COLD FRONT HAS SETTLED ACROSS THE SOUTHERN END OF THE COASTAL WATERS AND WILL DISSIPATE. LIGHT WINDS AND LIGHT SEAS WILL PREVAIL NEXT COUPLE OF DAYS. THERE MAY BE A SHOWER/TSTM THIS EVENING WITH THE BEST CHANCE SOUTH OF BARNEGAT INLET. && .AVIATION... CONDITIONS REMAINING VFR THRU EVENING HOURS WITH EXCEPTION OF STRAY SHWR/TSRA THIS EVENING. WITH SKIES CLEARING OUT TONIGHT HAVE INTRODUCED A 4-HOUR PERIOD OF MVFR-IFR FOR SOME SPOTS. && .PRELIMINARY POINT TEMPS/POPS... MPO 50 76 56 74 / 10 0 30 60 ABE 57 82 61 80 / 10 0 30 50 RDG 58 82 61 80 / 10 0 30 40 PHL 62 81 63 84 / 10 0 30 30 12N 53 78 58 80 / 10 0 30 60 SMQ 56 79 57 80 / 10 0 30 50 TTN 61 80 61 82 / 10 0 30 40 MIV 59 78 61 82 / 20 10 30 30 N55 58 72 61 70 / 20 10 30 30 ACY 59 76 61 78 / 20 10 30 30 ILG 61 80 62 84 / 10 0 30 30 DOV 63 76 63 82 / 20 10 30 20 GED 61 79 63 81 / 30 10 30 20 .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. PUBLIC............GORSE/STAUBER MARINE/AVIATION...EBERWINE (SEE YA)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT SUN MAY 16 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 500 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398863.